Tornadoes · United States · Illinois · 2003
F0 tornado, Joliet to Wilmington, Illinois, May 30, 2003
From Joliet to Wilmington, this F0 tornado ran 0.5 miles across Will County on May 30, 2003, touching down at 8:31 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 30, 2003
- Touchdown
- 8:31 PM CDT (01:31 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Will County
- Touchdown point
- 41.320, -88.120
- Lift-off point
- 41.300, -88.100
- Record number
- 986
What the Weather Service recorded
Several supercell thunderstorms moved across northern Illinois during the evening hours of May 30th. Several tornadoes formed with these supercells with the strongest tornadoes and most extensive damage across Joliet and Lockport in Will counties. In addition to the tornadoes, wind damage was also reported across the area. Trees were blown down in Silver Springs State Park west of Yorkville in Kendall county. Trees and power lines were reported down in Somonauk in Dekalb county. Several trees and power lines were blown down near Lake Holiday in far northwest La Salle county and windows were blown out of some mobile homes near the Lake Holiday area. Large trees and power lines were blown down from Plainfield to Joliet. One tree fell onto a house. A gust to 80 mph was reported between Central Ave and Cicero Ave near 53rd in Chicago. Trees were reported down in Manteno in Kankakee county. Tree limbs were blown down across parts of McHenry county. In Paxton in Ford county, high winds damaged a farm shed, causing the roof to fall onto a tractor. A large tree fell onto a van, causing significant damage and the roof of a grain bin was damaged.
A tornado touched down on the west side of Joliet from the Dupage River, one half mile north of Black Road to near Ingalls and Gael Roads, about five miles northwest of downtown Joliet. The tornado broke tree limbs and uprooted a couple of trees in subdivisions between Frontage Road along Interstate 55 and Essington Roads. A garage was damaged and roofs of some homes were damaged. An apartment building roof was torn off north of Ingalls Street, east of Essington Road.
A second tornado touched down two miles north of downtown Joliet, near the Des Plaines River, about a half mile south of Bruce Road. The tornado continued east and lifted about four miles southeast of Lockport near Cedar and Bruce Roads. The tornado severely damaged commercial buildings on Route 171 south of Bruce Road. It ripped apart cinder block and metal buildings and some of the debris was deposited over 100 yards away. A house one the east side of 171 was damaged. Tree limbs were blown down in the Fairmont neighborhood. Outbuildings were damaged on Briggs street near Oak Street. There was also tree damage eastward to a subdivision south of Bruce Street west of Cedar Road.
A weak tornado touched down in a field about 2 miles east of Wilmington near Old Chicago Road. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
38 minutes of warning. NWS LOT issued a tornado warning for this county at 00:53 UTC, 38 minutes before the tornado touched down, in force until 01:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:53 UTC | 01:45 UTC | Tornado Warning | LOT |
| 01:40 UTC | 02:15 UTC | Tornado Warning | LOT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:34 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the tornado touched down at May 30, 6:45 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 30, 6:45 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 645 PM CDT FRI MAY 30 2003 AVIATION DISCUSSION FOR 00Z TAFS MAJOR LOW DEEPENING OVER S WISCONSIN TO MOVE JUST N OF OUR TERMINALS. SUPERCELL SQUALL LINE FORMING NW IL TO MOVE ESE 30 KTS INTO CHI TERMINALS 01-03Z. AFTER THAT WIND GO STRONG W THEN NW BEHIND FRONT AND RUN DOWN LAKE BY MORNING. VFR CIGS NW TO DROP TO MVFR AS WE GET INTO COLDER AIR LATER TONIGHT. AF PUBLIC DISCUSSION FOR 330 PM ZONES/GRIDS MAIN FOCUS THIS EVENING IS ON POTL FOR TSTM DVLPMT. AREA REMAINS IN A SLGT RISK FOR SVR AND GIVEN STG DYNAMICS WITH INTENSIFYING SYS IN UPR MIDWEST...PARAMETERS POINT TOWARD TSTM DVLPMT FROM CNTRL WI-ERN IS WITHIN NXT FEW HRS. THESE STORMS WILL THEN MOVE QUICKLY SOUTHEAST THROUGH THE FA AND EXIT THE AREA ARND 10 PM CDT. WILL NOT REITERATE DISCUSSIONS ON CONVECTIVE POTL OR SVR RISK. SEE LATEST HWOLOT...SWOMCD AND SWODY1 PRODUCTS FOR SPECIFICS. VIS SATLT IMAGERY SHOWS LN OF CU/TCU TRYING TO ORGANIZE FROM NRN WI-ERN IA ATTM. THIS IS TAKING A LTL WHILE TO GET GOING...BUT SHOULD FIRE INTO A SQLN LATER THIS AFTN AND THEN MOVE THRU AREA. THEREFORE...HAVE GONE WITH LIKELY POPS FOR PERIOD FROM 00Z-06Z. FCST THEN DRY UNTIL NXT SYS DIGS IN FROM NW ABOUT MIDWEEK. ONLY FLY IN OINTMENT IN NR TERM IS POTL FOR SOME WRAP ARND SPRINKLE/LGT SHWRS SAT MRND IN RGN OF STG COLD ADVECTION ASSD WITH DEEPENING LO PRES WHICH WILL BE MOVG THRU OHIO BY TOMORROW MRNG. ALTHO SYS IS DEEPENING AND DIGGING...IT IS ALSO REMAING QUITE PROGRESSIVE...SO EXPECT SKIES TO GRDLY CLR SAT AFTN. SFC HI PRES SETTLES OVR FA SAT NGT-ERLY SUN MRNG SO SETUP IS GOOD FOR A COOL NGT BEFORE DAY-TO-DAY MODERATION IN TEMPS BEGINS SUN-WED. .CHI...GALE WARNING LM LATER TONIGHT THRU SAT MORNING. MERZLOCK
Hazardous weather outlook, May 30, 4:00 PM CDT, 4 hours 31 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-311100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT FRI MAY 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... THIS AFTERNOON AND TONIGHT
A TORNADO WATCH IS IN EFFECT NORTHERN AND CENTRAL ILLINOIS THIS
FRIDAY AFTERNOON AND EVENING FROM 345 PM UNTIL 900 PM CDT. THE WATCH
AREA IS ROUGHLY WEST OF A LINE FROM SPRING GROVE IN NORTHEAST
MCHENRY COUNTY TO PONTIAC IN LIVINGSTON COUNTY. THE WATCH INCLUDES
ROCKFORD...BELVIDERE...HARVARD...OREGON...AMBOY...DEKALB...OTTAWA
AND PONTIAC. THE WATCH DOES NOT INCLUDE CHICAGO OR MOST OF ITS
SUBURBAN AREA OR ANY PART OF NORTHWEST INDIANA.
AN INTENSIFYING LOW PRESSURE AREA NOW OVER NORTHWEST WISCONSIN WILL
SEND A STRONG COLD FRONT ACROSS NORTHERN ILLINOIS AND NORTHWEST
INDIANA DURING THE EVENING HOURS. THIS IS A VERY SIMILAR SITUATION
TO THAT WHICH OCCURRED WEDNESDAY.
ALTHOUGH THE TEMPERATURES ARE RATHER COOL AND CONDITIONS ARE STABLE
AT THE MOMENT...SATELLITE IMAGERY INDICATES THAT CLOUDS HAVE ERODED
OVER NORTHWEST ILLINOIS WHERE TEMPERATURES HAVE RISEN INTO THE 70S
WITH DEW POINTS IN THE UPPER 50S AND LOWER 60S. AS A RESULT...THE
ATMOSPHERE AHEAD OF THE COLD FRONT IS DESTABILIZING AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON.
A GALE WARNING IS IN EFFECT FOR THE OPEN AND NEARSHORE WATERS OF
SOUTHERN LAKE MICHIGAN. GALES WILL DEVELOP OVERNIGHT...ALONG WITH
HAZARDOUS WAVES OF 7 TO 12 FEET.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
A GALE WARNING WILL BE IN EFFECT INTO SATURDAY AFTERNOON FOR THE
NEARSHORE AND OPEN WATERS. EVEN OVER LAND WINDS OF 20 TO 30 MPH
WITH SOME GUSTS NEAR 40 MPH ARE POSSIBLE.
AFTER A SPELL OF CLEAR SKIES THE LATTER PART OF THE WEEKEND...THE
NEXT THREAT OF THUNDERSTORMS WILL BEGIN MONDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED THROUGH AT LEAST 9PM IN THE WATCH AREA.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
SOMREKIn the hours before
Local storm report, May 30, 8:06 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
806 PM CDT FRI MAY 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0716 PM 2 N PERU IL TORNADO
05/30/03 LASALLE WEAK, BRIEF. REPORTED
BY PUBLIC.Local storm report, May 30, 8:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
809 PM CDT FRI MAY 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 6 N SUBLETTE IL TORNADO
05/30/03 LEE REPORTED BY PUBLIC.Local storm report, May 30, 8:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
813 PM CDT FRI MAY 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM PLAINFIELD IL 60 MPH TSTM GUST
05/30/03 WILL REPORTED BY STORM
SPOTTER.Local storm report, May 30, 8:15 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
815 PM CDT FRI MAY 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 PM LAKE HOLIDAY IL WIND DAMAGE
05/30/03 DEKALB TREES AND POWER LINES
DOWN. REPORTED BY
EMERGENCY MANAGEMENT.Special weather statement, May 30, 8:25 PM CDT, 6 minutes before
WATCH NOTIFICATION FOR TORNADO WATCH 444...UPDATED NATIONAL WEATHER SERVICE CHICAGO IL 825 PM CDT FRI MAY 30 2003 ILC063-089-093-099-111-310600- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF TORNADO WATCH 444. COUNTIES CLEARED INCLUDE: IN ILLINOIS: GRUNDY...KANE...KENDALL...LA SALLE...MCHENRY... THIS INCLUDES THE CITIES OF...AURORA...LA SALLE...MORRIS... WOODSTOCK...YORKVILLE... ILC031-043-053-075-091-097-105-197-INC007-073-089-111-127-310600- TORNADO WATCH 444 REMAINS VALID UNTIL 100 AM CDT (100 AM EST) SATURDAY FOR THE FOLLOWING COUNTIES: IN ILLINOIS: COOK...DU PAGE...FORD...IROQUOIS...KANKAKEE...LAKE... LIVINGSTON...WILL... IN INDIANA: BENTON...JASPER...LAKE IN...NEWTON...PORTER... THIS INCLUDES THE CITIES OF...CHICAGO...FOWLER...GARY... GIBSON CITY...JOLIET...KANKAKEE...MOROCCO...NAPERVILLE... PONTIAC...RENSSELAER...VALPARAISO...WATSEKA...WAUKEGAN...
Local storm report, May 30, 8:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
830 PM CDT FRI MAY 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 2 S SANDWICH IL WIND DAMAGE
05/30/03 LASALLE WINDOWS BLOWN OUT.
DAMAGED MOBILE HOMES.
REPORTED BY STORM
SPOTTER.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
1.5 hours before the tornado, 135 km from the path. May 31, 2003.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -148 J/kg
- Surface CAPE
- 431 J/kg
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 7.5 K/km
Lincoln, IL (KILX), 12:00Z
10.5 hours after it, 135 km from the path. May 31, 2003.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 59 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Joliet (JOT), 24 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:45 UTC | 73.4 | 59 | 190° 10 kt | 15 | 995.9 | |
| 00:05 UTC | 71.6 | 57.2 | 180° 8 kt | 15 | 995.3 | |
| 00:25 UTC | 69.8 | 55.4 | 140° 8 kt | 994.9 | ||
| 00:45 UTC | 69.8 | 59 | 160° 7 kt | 994.2 | -RA | |
| 01:05 UTC | 69.8 | 59 | 180° 16 kt | 21 | 992.6 | VCTS |
| 01:46 UTC | 62.6 | 59 | 130° 4 kt | 994.6 | VCTS | |
| 02:05 UTC | 60.8 | 59 | 140° 4 kt | 994.6 | ||
| 02:25 UTC | 62.6 | 59 | 20° 4 kt | 995.6 | ||
| 02:45 UTC | 62.6 | 59 | 0° 0 kt | 995.6 | ||
| 03:05 UTC | 60.8 | 59 | 80° 3 kt | 995.6 | ||
| 03:25 UTC | 60.8 | 57.2 | 0° 0 kt | 995.6 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Chicago radar (KLOT), 33 km away, was scanning. The volume nearest the touchdown began at 01:33 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of May 30, 2003
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 30 | 5:25 PM CDT | F0 | Dane, WI | 3.1 | 25 | |||
| May 30 | 5:52 PM CDT | F1 | Green, WI | 10.1 | 100 | |||
| May 30 | 6:25 PM CDT | F0 | Winnebago, IL | 0.3 | 100 | |||
| May 30 | 6:33 PM CDT | F0 | Winnebago, IL | 4.0 | 100 | |||
| May 30 | 6:36 PM CDT | F0 | Lee, IL | 4.0 | 100 | |||
| May 30 | 7:16 PM CDT | F0 | LaSalle, IL | 0.5 | 50 | |||
| May 30 | 7:35 PM CDT | F0 | Kendall, IL | 2.5 | 100 | |||
| May 30 | 7:36 PM CDT | F0 | Fulton, IL | 0.1 | 10 | |||
| May 30 | 7:42 PM CDT | F0 | Kendall, IL | 3.5 | 100 | |||
| May 30 | 7:53 PM CDT | F2 | Woodford, IL | 7.3 | 150 | |||
| May 30 | 7:56 PM CDT | F1 | Mason, IL | 14.0 | 100 | |||
| May 30 | 8:20 PM CDT | F1 | Will, IL | 1.7 | 100 | |||
| May 30 | 8:22 PM CDT | F0 | Logan, IL | 5.0 | 50 | |||
| May 30 | 8:25 PM CDT | F1 | Will, IL | 5.7 | 100 | $60,000 | ||
| May 30 | 8:30 PM CDT | F0 | Cook, IL | 0.3 | 50 | |||
| May 30 | 8:34 PM CDT | F0 | Logan, IL | 0.1 | 10 | |||
| May 30 | 8:34 PM CDT | F0 | Kankakee, IL | 2.5 | 50 | |||
| May 30 | 8:38 PM CDT | F2 | Logan, IL | 14.0 | 880 | $2.5 million | ||
| May 30 | 8:51 PM CDT | F2 | DeWitt, IL | 12.8 | 1,100 | 4 | $9.3 million | |
| May 30 | 9:13 PM CDT | F0 | Lake, IN | 0.3 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.